Adverse effects of antiepileptic drugs in children
Dieter Schmidt, MD
Department of Neurology, Ludwig Maximilians University, Marchioninistr. 15, 8000 Munich 70, West Germany
THERE is a growing concern that multiple antiepileptic drug therapy is a major cause of unnecessary and avoidable drug toxicity. This short overview will summarize recent data on adverse effects in children induced by multiple antiepileptic drug therapy and interactions of antiepileptic drugs. Attention is directed to those interactions which lead to clinical drug toxicity and require dosage reduction. For a systematic review of adverse effects the interested reader is referred to recent publications.1,2
MECHANISMS OF ANTIEPILEPTIC DRUG INTERACTIONS
The majority of these interactions manifest themselves in changes of the pharmacokinetic parameters of the antiepileptic drug or the other drug(s). Interactions involving pharmacodynamic parameters have less often been implicated in various drug combinations.
Pharmacokinetic interactions usually become evident when signs of antiepileptic drug intoxication appear in patients receiving recommended dosages of antiepileptic drugs during a combination treatment or in combination with recommended dosages of other drugs. The critical period for these interactions is usually the first few weeks or months of drug administration.
Mechanisms involved in pharmacokinetic interactions vary. They include pharmacologic interactions such as intoxication in Australian patients whose phenytoin plasma concentrations increased when the filler was changed from calcium to lactose.3
Inhibition of biotransformation of the parent drug or its metabolite is by far the most common interaction, leading to accumulation of the parent drug or the active metabolite. Induction may less often lead to toxicity through an increase in toxic metabolites. Drug toxicity may also result from disinduction when an enzyme-inducing drug is withdrawn from a drug. . .